Rev Neurol; co-auth: M.Tafti

Rev Neurol (Paris). 2011 Jun 13. [Epub ahead of print]

[Narcolepsy with cataplexy associated with H1N1 vaccination.]

[Article in French]

Source

Centre d’investigation et de recherche sur le sommeil, 46, rue du Bugnon, 1011 Lausanne, Suisse.

Abstract

INTRODUCTION:

It has been suggested that the H1N1 vaccine may be a trigger for the onset of narcolepsy-cataplexy, a rare disease whose autoimmune origin is suspected.

OBSERVATIONS:

We report two patients (a 9-year-old boy and an 18-year-old man) with severe narcolepsy-cataplexy, in whom the illness appeared within 3-4 weeks after H1N1 vaccination. In both cases, symptoms developed unusually abruptly and they presented with severe daytime sleepiness and multiple daily cataplexy attacks. Other similar cases have been recently reported associated with H1N1 vaccine.

CONCLUSION:

Although no formal link can be established, the unusual characteristics of the reported cases and the striking temporal relationship suggests that narcolepsy may be the result of an autoimmune reaction triggered by H1N1 vaccination in susceptible individuals.

Copyright © 2011 Elsevier Masson SAS. All rights reserved.

PMID:

 21676420

[PubMed - as supplied by publisher]